When I started taking mood stabilizers I gained A LOT of weight.  I went from around 130 pounds to, at the highest, 190 pounds.  The increase of 60 pounds was, while largely due to my medications, also attributable to the amount of alcohol I was drinking at the time.  While I have since brought my weight down, it is still significantly higher than before my illness became the beast it is.

I have seen a lot of people mentioning weight gain in relation to their meds recently, and since it is a topic that I have also experienced, I want to discuss it a bit.

If you look at the list of side effects for a majority of psych meds e.g. anti-depressants, mood stabilizers, and anti-psychotics you will see weight gain listed.  This does not mean weight gain happens to everyone, just as dry mouth doesn’t happen to everyone who takes an allergy medication.  But for those it does happen to, it can be a challenge to deal with.  When a medication seems to be working well, the weight gain can be a deterrent to continuing on course, and when the medication does not seem to be helping, the weight gain is just a cruel addition to the pain already there.

As with any side effect, it is important to discuss weight gain with your doctor.  They may have an alternative medication to try, have helpful tips to keep weight under control, or at the very least, provide a listening ear.  Even among the same class of drug, our bodies can act differently to the different drugs, and your doctor is the only person who can work through those options with you.

There are things a person can do to try to maintain or lose weight while on medications.  Just like without medication-induced weight gain, proper diet plays a huge role, as does portion control.  Though it seems studies are leaning more toward exercise not playing as large a role in weight loss as previously thought, exercise is still a good idea when trying to lose weight.  For me, I find that exercise makes my body crave healthier foods.  On a day I don’t exercise I might want fries with dinner, while on a day I have exercised, I would prefer a salad.

Medications are not the only reason mental illness can contribute to weight gain.  Take depression as the example.  Common symptoms of depression are fatigue, low motivation, and an inability to enjoy oneself.  That is the perfect trifecta for not wanting to exercise, cook healthy food, and take proper care of our bodies.  This is why even if meds may not be to blame, weight can be affected by depression (in addition to weight gain, weight loss is common in depressed individuals).

I have lived in a harmful cycle of feeling depressed and not having the motivation to exercise, which contributed to not eating well, which the contributed to weight gain and low motivation, this added to my depression, and then the cycle continued.

After years of living in the cycle, I broke through by taking advantage of some good days and using them for exercise and proper eating.  This contributed to keeping my mood up.

Whatever the reason mental illness contributes to your weight gain, it is important to try to be gentle with yourself, talk to your doctor, and take advantage of good days, hours, or even minutes.  If a medication is working, but also causing weight gain, it is important to carefully look at the pros and cons of staying on the medication; feeling well is, for many, worth the weight gain.  And remember, your doctor is your ally, talk to them before making any changes to your medications.